FIToriBLOG » fitness nutrition wellness for women

Masthead header

advice needed | short term oral steroids?

My orthopedic told me to research a short (3 weeks approx) treatment with oral steroids for my ankle injury.  Check out my original ankle post and my update post from this week.

I looked up the side effects of a short term use of oral corticosteroids. Here’s what I found.  I’m scared!!!

They affect your entire body instead of just a particular area, this form is the most likely to cause significant side effects. Side effects depend on the dose of medication you receive. Within days or weeks of starting oral therapy, you may have an increased risk of:

  • Sleep disturbance / insomnia
  • Increased appetite
  • Psychological effects such as increased or decreased energy
  • Elevated pressure in the eyes (glaucoma)
  • Fluid retention, causing swelling in your lower legs
  • Increased blood pressure
  • Mood swings
  • Weight gain, with fat deposits in your abdomen, face and the back of your neck
  • Rare but more worrisome side effects of a short course of corticosteroids include: mania, psychosis, heart failure, peptic ulceration, diabetes and aseptic necrosis of the hip.

O.M.G.  That list just talked me out of using them. Am I crazy to not use them?

My thoughts? I’m really thinking that I need some more weight gain, insomnia, mood swings and fluid retention/swellling in my lower legs!  [read: sarcasm]

Looking for advice on this topic!!  Thanks in advance!

source |   source

Briana - If it’s only for a short period of time, there shouldn’t be any major problems with taking steroids. They can make you a little jittery, and sometimes there’s some fluid retention involved (“weight gain”), but once the course is over, things go back to normal fairly quickly. Does your doc have you on a tapered dose or a dose pack? Hopefully with the other measures, the steroids will improve your ankle problems, and surgery can be avoided =/

emily floyd - I think that it’s worth a shot to follow the doctor’s orders, since it’s only for a few weeks. Yes, it could have side effects, but if there’s a chance that the steroids could help contribute significantly to your recovery, it might be worth it. The small amount of weight you might gain over a couple weeks could easily be lost once you are back to your active lifestyle. And the other side effects seem to be something you could deal with for a short amount of time. Just my thoughts. I HATE medicine too, but I guess that’s what it’s here for – to help us!

Sandi - I took them for my asthma when I was a kid/teen/young adult. I think every winter I took at least 2 2 week doses. I never had any side effects that are listed. I had great results and won’t ever think twice about them if recommended. Just my input.

tori - From my understanding it’d be tapered. Decisions. Decisions. Thanks ladies!!!

ashley - i was on them for a couple weeks last summer before our trip to ireland… gained between 5-10 pounds. unfortunate… but they did the trick. i feel for you though as I do not like taking medicine either!

Toronto Girl West - I have to confess I have been offered steroids both for allergies and injuries. And I never took them.

Mostly, because I have a fear of taking unecessary medicines. Which probably means you shouldn’t listen to me.

I think in the end you have to make the right choice for you. Either way I hope you get better in a hurry! 🙂

Amy (Super Healthy Kids) - I just took a tapered 5 day steroid pack for my knee just prior to running my marathon.. it was amazing! No knee pain, and literally no other side effects. No weight gain, no restless nights, just pain relief!

Your email is never published or shared. Required fields are marked *

*

*

b e s t   F I T   p o s t s